Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 505, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 30, 2008, 4:42 PM EDT for Catoosa County, Whitfield County, Georgia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2008, 4:42 PM EDT (20:42 UTC)
- Expired
- Jul 30, 2008, 5:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Catoosa County, GA, Whitfield County, GA
The radar
The Northeast Alabama radar (KHTX), 109 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1220 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 302043
SVRFFC
GAC047-313-302130-
/O.NEW.KFFC.SV.W.0505.080730T2042Z-080730T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
442 PM EDT WED JUL 30 2008
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CATOOSA COUNTY IN NORTHWEST GEORGIA
WHITFIELD COUNTY IN NORTHWEST GEORGIA
* UNTIL 530 PM EDT
* AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL. THIS
STORM WAS LOCATED NEAR RINGGOLD...MOVING EAST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VARNELL...KEITH...RINGGOLD...TUNNEL HILL...ROCKY FACE...AND DALTON.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3500 8480 3492 8484 3490 8482 3486 8482
3483 8486 3480 8486 3478 8484 3478 8488
3473 8486 3476 8514 3500 8513
TIME...MOT...LOC 2042Z 270DEG 21KT 3492 8501
$$2 follow-up statements
000
WWUS52 KFFC 302103
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
502 PM EDT WED JUL 30 2008
GAC047-313-302130-
/O.CON.KFFC.SV.W.0505.000000T0000Z-080730T2130Z/
WHITFIELD GA-CATOOSA GA-
502 PM EDT WED JUL 30 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR EASTERN CATOOSA AND NORTHERN WHITFIELD COUNTIES...
AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZED HAIL
FROM TUNNEL HILL...TO VARNELL...TO DAWNVILLE...TO JUST SOUTH OF
COHUTTA...MOVING EAST AT 20 MPH.
IN ADDITION TO HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THESE THUNDERSTORMS. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3500 8480 3492 8484 3490 8482 3486 8482
3483 8486 3480 8486 3478 8484 3478 8488
3473 8486 3476 8514 3500 8513
TIME...MOT...LOC 2102Z 270DEG 21KT 3492 8487
$$
19000
WWUS52 KFFC 302124
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
521 PM EDT WED JUL 30 2008
GAC047-302131-
/O.CAN.KFFC.SV.W.0505.000000T0000Z-080730T2130Z/
CATOOSA GA-
521 PM EDT WED JUL 30 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CATOOSA COUNTY HAS
BEEN CANCELLED...
THE THUNDERSTORM THAT EARLIER PROMPTED THE WARNING FOR CATOOSA
COUNTY HAS MOVED EAST INTO WHITFIELD AND MURRAY COUNTIES. SEVERE
WEATHER IS NO LONGER EXPECTED IN CATOOSA COUNTY. HOWEVER...LIGHT TO
MODERATE RAIN AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING WILL CONTINUE
FOR ANOTHER 30 MINUTES OR SO.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3490 8482 3487 8483 3483 8486 3480 8486
3478 8484 3478 8488 3473 8486 3475 8504
3491 8487 3492 8484
TIME...MOT...LOC 2121Z 270DEG 21KT 3483 8486
$$
GAC313-302130-
/O.CON.KFFC.SV.W.0505.000000T0000Z-080730T2130Z/
WHITFIELD GA-
521 PM EDT WED JUL 30 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CENTRAL WHITFIELD COUNTY...
AT 519 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZED HAIL. THIS STORM WAS LOCATED NEAR DAWNVILLE...
MOVING EAST AT 20 MPH.
OTHER LOCATIONS THAT WILL BE IMPACTED INCLUDE BUT ARE NOT LIMITED TO
DALTON.
IN ADDITION TO HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3490 8482 3487 8483 3483 8486 3480 8486
3478 8484 3478 8488 3473 8486 3475 8504
3491 8487 3492 8484
TIME...MOT...LOC 2121Z 270DEG 21KT 3483 8486
$$
19What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:20 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 30, 3:20 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 320 PM EDT WED JUL 30 2008 .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... CURRENT RADAR LOOP SHOWS ISOLATED SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS NORTH AND CENTRAL GA. THE LARGE ATLANTIC RIDGE EXTENDING ACROSS CENTRAL FL AND INTO THE GULF IS KEEPING NORTH AND CENTRAL GA IN A GOOD MOIST SOUTHWESTERLY FLOW. A TROUGH EXTENDING DOWN THROUGH THE CAROLINAS INTO GA IS PROVIDING GOOD INSTABILITY FOR CONVECTIVE DEVELOPMENT TO CONTINUE THIS AFTERNOON AND TONIGHT. MODELS FAIRLY CONSISTENT WITH KEEPING THE TROUGH OVER THE AREA THROUGH SATURDAY...WITH DIURNALLY DRIVEN CONVECTION EACH DAY. DEEP MOISTURE IS EXPECTED TO FUEL THIS CONVECTION AT LEAST THROUGH FRIDAY NIGHT. A FRONT IS CURRENTLY EXTENDING FROM THE GREAT LAKES REGION DOWN TO THE CENTRAL PLAINS AND IS ASSOCIATED WITH THE PARENT LOW OVER S. ONTARIO. THIS FRONT WILL SWEEP ACROSS THE MID MS AND TN VALLEYS THURSDAY AND INTO NORTH GA FRIDAY. THE FRONT WILL PUSH SOUTHWARD THROUGH GA FRIDAY AND SATURDAY AS A HIGH PRESSURE RIDGE BUILDS SOUTHEASTWARD OUT OF THE NORTHERN PLAINS. TEMPERATURES IN THE SHORT TERM WILL BE NEAR SEASONAL NORMS. .LONG TERM /SATURDAY THROUGH WEDNESDAY/... THE SURFACE RIDGE WILL CONTINUE TO BUILD ACROSS THE MID ATLANTIC AND SOUTHEASTERN STATES THROUGH THE BEGINNING OF NEXT WEEK. THIS RIDGE WILL USHER DRYER CONDITIONS TO THE AREA...BUT HAVE KEPT SOME LOW CHANCES OF PRECIP THROUGH DAY 7. A DEVELOPING UPPER LEVEL RIDGE OVER THE CENTRAL PLAINS SUNDAY...WILL MOVE EASTWARD AND BECOME VERTICALLY STACKED WITH THE SURFACE RIDGE BY TUESDAY. THIS SETUP SHOULD HELP TO DECREASE MOISTURE AROUND THE REGION AND INCREASE DAYTIME HIGH TEMPERATURES. OVERALL TEMPS ARE EXPECTED TO REMAIN 5 DEGREES WARMER THAN NORMAL DAYS 5 THROUGH 7. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 72 93 71 93 70 / 30 60 40 20 20 ATLANTA 72 88 71 89 71 / 30 60 40 30 20 BLAIRSVILLE 69 83 67 89 67 / 20 70 30 30 10 CARTERSVILLE 71 89 71 89 67 / 20 70 30 30 20 COLUMBUS 74 89 73 91 73 / 40 60 50 60 40 GAINESVILLE 71 88 71 89 71 / 20 60 30 40 20 MACON 75 92 74 92 73 / 30 60 50 50 30 ROME 73 88 71 91 70 / 30 70 40 30 10 PEACHTREE CITY 71 87 71 89 69 / 30 60 50 30 20 VIDALIA 74 91 74 93 74 / 30 60 40 60 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 01/31
Hazardous weather outlook, Jul 30, 11:35 AM EDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1135 AM EDT WED JUL 30 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-311000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1135 AM EDT WED JUL 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. .SYNOPSIS... A WEAK SURFACE TROUGH WILL CONTINUE FROM THE CAROLINAS INTO NORTHEAST GEORGIA TODAY...AS A WEAK UPPER LEVEL DISTURBANCE MOVES ACROSS THE OHIO TENNESSEE VALLEY REGION. .PRIMARY HAZARDS... LOCALIZED WIND GUSTS AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN THE STRONGEST THUNDERSTORMS. WHILE THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING...THE MORE INTENSE STORMS WILL BE POSSIBLE NORTH OF A SUMMERVILLE TO CHATSWORTH LINE...MAINLY BETWEEN 3 PM AND 10 PM. .DISCUSSION... A MOIST AIRMASS COMBINED WITH AFTERNOON HEATING AND A WEAK UPPER LEVEL DISTURBANCE...WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS MUCH OF NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING. WITH CAPES EXPECTED TO INCREASE INTO THE 1000 TO 2000 RANGE THIS AFTERNOON...ISOLATED THUNDERSTORMS MAY BE STRONG ENOUGH TO APPROACH SEVERE LIMITS. WHILE STRONG GUSTY WINDS AND LIGHTNING ARE EXPECTED TO BE THE PRIMARY THREATS...HEAVY DOWNPOURS ARE ALSO POSSIBLE WITH ANY STORM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... FORMAL SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Jul 30, 4:14 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 414 PM EDT WED JUL 30 2008 GAZ002-003-302100- 414 PM EDT WED JUL 30 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WALKER AND WIND GUSTS TO 35 MPH AND CATOOSA COUNTIES UNTIL 500 PM EDT... AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM BOYNTON TO CEDAR GROVE...MOVING EAST AT 15 MPH. LIGHTNING DETECTION SYSTEMS INDICATE FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES ACROSS WALKER AND CATOOSA COUNTIES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. 19
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.